MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ION; CATHETER

INTUITIVE SURGICAL, INC ION; CATHETER
Model Number 490105-13
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the ion product with an alleged issue to perform failure analysis.The fully articulating catheter was analyzed, and the reported issue with the fully articulating catheter could not be replicated nor confirmed.A visual inspection was performed on the fully articulating catheter.The tool channel and sensor connector had no obvious signs of damage or fluid.The input disks rotated as expected.The fully articulating catheter was shaken, and no fluid could be heard inside.The fibers were smooth with no signs of damage fluid.A review of system logs showed no errors related to use of the fully articulating catheter.The shape sensing fiber appeared to have come loose and rotated internally relative to the fully articulating catheter causing a quasi-stable oscillatory motion that centers around the commanded fully articulating catheter tip position.Upon visual inspection of the fully articulating catheter tip under magnification, the fiber was not observed to be underneath the adhesive at the distal tip of the fully articulating catheter, which suggested that the adhesive to metal fiber tip bond failed leading to the fiber pulling back and rotating internally.
 
Event or Problem Description
It was reported that during an ion endobronchial lung biopsy procedure, the fully articulating catheter tip started going in circles in the upper left lobe.Intuitive surgical, inc.(isi) technical support engineer (tse) asked if the fully articulating catheter tip was drawing circles, and the customer confirmed.The customer had navigated to the first target in the right upper lobe with no issues.The issue only happened when the customer was navigating to the second target in the left upper lobe.Prior to contacting the isi tse, the customer replaced the fully articulating catheter and performed registration.The tse reviewed system logs and identified multiple bend strain errors during previous attempt to target.The diagnostic procedure was completed with no reports of patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the fully articulating catheter was inspected prior to use, and nothing was observed out of the ordinary.There was no patient injury.An isi endoluminal sales representative (esr) provided additional information: this issue occurred after the first biopsy but prior to the second biopsy.The video captured the top and bottom monitors of the system cart, but there was no image fed in from fluoroscopy.The esr confirmed the spinning of the fully articulating catheter tip was visualized under live fluoroscopy using the o-arm.The customer performed the troubleshooting by pressing the emergency stop button, but that did not pause the spinning effect.The customer was able to alleviate the spinning by engaging the trackball/scroll wheel and backing the fully articulating catheter up.However, the issue returned seconds later.The fully articulating catheters was replaced to resolve the issue.The diagnostic procedure was completed using the same system with normal biopsy workflow.There was no patient injury.
 
Additional Manufacturer Narrative
The fully articulating catheter was transferred to the failure analysis engineering (fae) team for further investigation.No physical damage was observed on the catheter shaft or tip.Fiber was removed from the catheter shaft.No physical damage was observed on the fiber.Absence of physical damage observed on the device suggests that the root cause is not attributed to user mishandling physically damaging the product.Visual appearance of return material authorization (rma) fiber termination tube was compared to known good catheter fiber termination tubes.In known good catheters after pulling the fiber to bond failure, the termination tubes were observed to have a substantial amount of adhesive remaining.The presence of adhesive remaining on the reference termination tubes indicates strong bond between the adhesive and the metal fiber tip.In the rma catheter, the metal termination tube was observed to have almost no remaining adhesive present.Lack of adhesive present indicates weak bond between the adhesive and the metal fiber tip.It appears likely that less force was required to pull back the fiber in the rma catheter than in a nominal catheter.Additionally, discoloration was observed on the termination tube.Fiber termination tube appearance was observed to be the same as rma (b)(4) fiber termination tube.Sem/edw was performed on similar rma fiber termination tube (rma (b)(4)) and a reference fiber termination tube from a catheter that was pulled to fiber bond failure.The termination tubes were mounted on an sem stub using cu tape and a thin (30nm) layer of au/pd was evaporated on them to ensure good conductance throughout sem examination.Sem imaging was performed at low accelerating voltage (5kv) and edx spectra were obtained at 5kv and 15kv (deeper x-ray penetration).Fiber termination tubes (pn 335071-01) are made of stainless steel 304, and the certificate of conformance shows that the alloy contains c, mn, p, s, si, cr, ni, n, cu, mo, and co.Tips are centerless ground, and the machining wheel used for centerless grounding is typically made of aluminum oxide (al2o3) and silicone carbide (sic).The reference termination tube surface showed stainless 304 ingredients as well as si and al, which are likely from the centerless grinding medium (there is (b)(4) si in stainless 304, but no al).Significant adhesive residue that remained on the surface showed a strong c signal.Similar rma (b)(4) termination tube flat surface showed stainless 304 ingredients as well as si and al, similar to the reference termination tube surface.However, a significant number of sparse and clustered white particles were observed on the surface of the rma fiber tip.Particles were observed to consist of cl, na, and k.The sparse adhesive residue on the rma fiber tip showed a strong c signal.Sample units were built with various sources of nacl contamination added on the fiber termination tube.Pull testing was performed on contaminated sample units.Contaminated sample units were observed to have significant adhesive residue remaining on the fiber termination tube, which differs from the condition of the rma fiber termination tube.Findings indicate that the nacl found during sem/edx analysis of similar rma (b)(4) is not the sole root cause of the fiber bond failure.Proof load testing is performed on every unit per fiber integration mpi (b)(4).Proof load test confirms that the fiber bond strength meets acceptance criteria prior to distribution to the field.A dhr review found no ncs or pls related to the fiber bond.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ION
Common Device Name
CATHETER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key19955666
Report Number2955842-2024-18049
Device Sequence Number12964362
Product Code EOQ
UDI-Device Identifier00886874116258
UDI-Public(01)00886874116258(11)240201(10)S16240201
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K212048
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 07/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490105-13
Device Catalogue Number490105
Device Lot NumberS16240201 0032
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2024
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/15/2024
Supplement Date Received by Manufacturer10/16/2024
Initial Report FDA Received Date08/09/2024
Supplement Report FDA Received Date11/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown